News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: High Hepatic Function Panel results


 upstate09 - Wed Nov 05, 2008 11:59 pm

Hi, i'm a 21 year old male, work out daily, eat healthy for the most part but sometimes have my fair share of snacks.

I had blood tests a few months ago in July and have had another hepatic function panel done this past week. My AST and ALT levels have gone up...outside the recommended range (i do not have the numbers on me). I have not had anything to drink in the past 4 months. I have, however taken performance supplements such as creatine, and have also been taking pain killers. Are these changes to my AST/ALT levels abnormal?

Thank you.
 Dr. Safaa Mahmoud - Mon Nov 24, 2008 3:31 pm

User avatar Hello,

Mild elevations of the liver enzymes are usually discovered during routine blood tests in healthy individuals.

AST and ALT levels may reach twice the upper limits of normal in individuals with fatty liver (obese individuals, diabetic, and alcoholics even mild intake). The lipid profile should be assessed in these individuals.

Many medications result in elevation of liver enzymes, like analgesics, some antacids, hormones, antibiotics etc.

So, levels higher-than-normal do not always indicate liver disease in cases.

The interpretation of elevated AST and or ALT levels should be integrated with the clinical picture to evaluate liver diseases.

Isolated mild elevation of liver enzymes is considered abnormality and significant if it continues for six months or if rapid progression. US of the liver is very helpful in the diagnosis.

I would advise you to follow up with your doctor.

Hope you find this information useful.
Please keep us updated.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here